Nevada, 2008Flash Flood and Hail in Nevada, July 14, 2008
July 14, 2008 · NWS REV · 2 events in 1 county or zone
Thunderstorms with locally heavy rainfall occurred across the region. Some areas of flash flooding were reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms with locally heavy rainfall occurred across the region. Some areas of flash flooding were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Jul 14, 2:18 PM PST, 35 minutes earlier.
Area forecast discussion, Jul 14, 2:18 PM PST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
318 PM PDT MON JUL 14 2008
.SHORT TERM...
SCATTERED...VERY SLOW MOVING SHOWERS AND THUNDERSTORMS HAVE DEVELOPED
NEAR THE SIERRA CREST SOUTH OF LAKE TAHOE...WITH ISOLATED CONVECTION
ELSEWHERE. THE CONCERN WITH STORMS SOUTH OF TAHOE IS HEAVY RAIN
WITH SLOW MOVEMENT AND RADAR STORM PRECIP ESTIMATES OF 1 TO 1.5 INCH
INDICATED THROUGH 3 PM. THE CONCERN FOR STORMS ELSEWHERE...ESPECIALLY
OVER NORTHWEST LASSEN COUNTY (NORTH OF EAGLE LAKE)...IS OUTFLOW WINDS
COMBINED WITH ISOLATED LIGHTNING STRIKES. THE RAWS AT ASH VALLEY
OVER FAR NORTHERN LASSEN COUNTY HAD A TEMPERATURE/DEWPOINT SPREAD
OF 62 DEGREES AT 2 PM...MORE THAN SUFFICIENT TO DROP SOME VERY
GUSTY WINDS WITH THUNDERSTORMS.
CONVECTIVE ACTIVITY WILL BE WANING AFTER THIS EVENING AS SOUTHWEST
FLOW ALOFT INCREASES WITH ENERGY MOVING INTO THE NORTHWEST STATES.
THE INCREASED SOUTHWEST FLOW ALOFT IN SUMMERTIME MEANS DRIER AND
MORE STABLE ATMOSPHERIC CONDITIONS...WHICH WILL CONTINUE THROUGH
AT LEAST THURSDAY. THE SLIGHT CHANCE OF THUNDERSTORMS WILL BE
CONFINED TO SOUTH OF A BRIDGEPORT TO WALKER LAKE LINE TUESDAY
AFTERNOON AND EVENING. HOWEVER...WHILE THUNDERSTORMS ACTIVITY WILL
BE WANING...STRONGER WESTERLY FLOW IN THE AFTERNOON AND EVENING
WILL LIKELY THROW MORE HAZE AND SMOKE OUR WAY THROUGH LATE WEEK.
SORRY FOLKS...BUT UNTIL THE NORTHERN CALIFORNIA FIRES ARE WELL IN
HAND THERE WILL BE AN AMPLE SUPPLY OF SMOKE TO SEND OUR WAY.
.LONG TERM...FRIDAY THROUGH MONDAY...
LITTLE CHANGE WAS MADE TO EXTENDED FORECAST WHICH WILL KEEP TEMPS
ABOVE NORMAL THRU EARLY NEXT WEEK WITH SOME VALLEYS IN W-CNTRL NV
TOPPING 100 DEGREES. RIDGE OVER THE FOUR CORNERS REGION AND ERN
GREAT BASIN IS EXPECTED TO REMAIN NEARLY STATIONARY THRU THE WEEKEND
AND MAY DRIFT A BIT EAST AS NEXT TROF OR UPPER LOW APPROACHES THE
WEST COAST. OVERALL MODEL GUIDANCE HAS NOT BEEN VERY CONSISTENT ON
STRENGTH OF RIDGE AND WHERE NEXT UPSTREAM TROF WILL TRACK...BUT
WITHOUT ANY MAJOR JET ENERGY THE RIDGE IS MORE LIKELY TO WIN OUT AND
DELAY THE ARRIVAL OF THE NEXT TROF OR CLOSED LOW. THEREFORE NO TSTMS
WERE ADDED AT THIS TIME BUT MONDAY MAY BEAR WATCHING FOR POSSIBLE
CONVECTION...ESPECIALLY IF THE ECMWF SOLUTION OF A CLOSER APPROACH
OF THE LOW INTO NRN CA VERIFIES. MJD
&&
.AVIATION...
SMOKE AND HAZE CONDITIONS HAVE IMPROVED SOMEWHAT TODAY WITH VSBY
CURRENTLY AT OR ABOVE 6 SM. HOWEVER...INCREASED WEST WINDS LATER
TODAY AND UNSTABLE CONDS WILL RAISE THE POSSIBILITY OF NEW SMOKE
PLUMES CARRIED IN FROM THE ACTIVE FIRES NEAR BLUE CANYON AND
BUTTE/PLUMAS/TEHAMA COUNTIES IN NERN CA. RIDGE LEVEL AND 700 MB
WINDS EXPECTED TO BECOME WEST BY THIS EVENING...WHICH WILL LIKELY
PRODUCE VSBY THIS EVENING AND LATER TONIGHT SOMEWHAT LOWER THAN
YESTERDAY. WILL MENTION PREDOMINANT VSBY 5-6SM AFTER 02Z FOR THE
KRNO-KTVL-KTRK SITES. ONE OF MORE OF THESE SITES MAY SEE VSBY DROP
TO 3 OR 4 MILES AT TIMES LATE TONIGHT THRU TUES MORNING. ONE
UNCERTAINTY IS WHETHER OUTFLOW WINDS AND RAIN FROM SHOWERS AND TSTMS
WILL PROVIDE A PERIOD OF REDUCED SMOKE COVERAGE THROUGH PART OF THE
EVENING.
ISOLD-SCT SHWRS/TSTMS EAST OF THE SIERRA WILL SPAWN A FEW SHORT
LIVED OUTFLOW-INDUCED CELLS IN PARTS OF WRN NV AND NERN CA THRU 03Z
THIS EVENING MAINLY SOUTH AND WEST OF A CEDARVILLE TO PYRAMID LAKE
TO FALLON LINE. LOCALLY HEAVY RAIN...SMALL HAIL AND OUTFLOW OR
DOWNDRAFT GUSTS OF 40-50 MPH WILL BE MAIN THREATS FROM THE STRONGER
CELLS. MJD
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&
HTTP://WEATHER.GOV/RENO
In the hours before
Special weather statement, Jul 14, 1:12 PM PST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
212 PM PDT MON JUL 14 2008
CAZ072-073-NVZ001-003-142230-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-MINERAL
AND SOUTHERN LYON COUNTIES-MONO-
212 PM PDT MON JUL 14 2008
...THUNDERSTORMS TO AFFECT A PORTION OF HIGHWAY 395 FROM
GARDNERVILLE TO COLEVILLE...
AT 210 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
AN AREA OF THUNDERSTORMS EXTENDING FROM WOODFORDS TO TOPAZ LAKE TO
WALKER...MOVING NORTHEAST AT 10 MPH.
FREQUENT DEADLY LIGHTNING...LOCALLY HEAVY RAIN WITH RAINFALL AMOUNTS
OF UP TO ONE HALF INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN
ONE MILE...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF 30 TO
40 MPH... ARE EXPECTED WITH THE STRONGER STORMS.
HEAVY RAINFALL IS OCCURRING WITH THESE STORMS. EXPECT PONDING OF
WATER ON AREA ROADS INCLUDING HIGHWAY 395 BETWEEN GARDNERVILLE AND
COLEVILLE...HIGHWAY 88 BETWEEN PICKETTS JUNCTION AND MINDEN...AND
HIGHWAY 89 BETWEEN WOODFORDS AND TOPAZ INCLUDING MONITOR PASS. IN
AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE POSSIBLE. DRIVERS
SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF ENCOUNTERING HEAVY
RAINS.
IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.
MJD
Special weather statement, Jul 14, 1:50 PM PST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
250 PM PDT MON JUL 14 2008
CAZ073-142315-
MONO-
250 PM PDT MON JUL 14 2008
...HEAVY RAINFALL OVER TIOGA PASS...
AT 247 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM NEAR TIOGA PASS...OR 8 MILES SOUTHWEST OF LEE
VINING...MOVING NORTH AT 5 MPH.
OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS UP TO ONE
INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...AND
SMALL PEA OR MARBLE SIZE HAIL...ARE EXPECTED WITH THIS STORM.
HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER
ON HIGHWAY 120 BETWEEN LEE VINING AND TIOGA PASS. ANYONE DRIVING
OVER THIS PASS TO OR FROM YOSEMITE NATIONAL PARK SHOULD SLOW DOWN
AND USE EXTRA CAUTION. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES
ARE POSSIBLE.
STAY TUNED TO NOAA ALL HAZARDS RADIO...WEATHER.GOV/RENO ON THE
INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS.
MJD
Hail, Washoe
- When
- July 14, 2:53 PM PST
- Where
- Washoe County, 1.38 mi N of Reno
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.540, -119.820
A trained weather spotter reported 3/4 inch hail at the intersection of South McCarran and Kietzke in Reno.
Flash Flood, Washoe
- When
- July 14, 3:00 PM PST to 4:30 PM PST
- Where
- Washoe County, 1.48 mi NNW of Black Spgs to 1.58 mi NW of Black Spgs
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 39.640, -119.880
Heavy rainfall caused flash flooding in Stead. A cooperative weather observer reported that approximately an inch of rain fell between 3 and 4 pm PDT in Stead. Streets were closed due to water and mud on the roads. A skate park and crawl spaces in homes were also flooded.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 14 to 15, 20082 deaths · 1 event
- Flash Flood in New Mexico, July 14, 20081 death · $25,000 · 1 event
- Hail and Damaging Winds in Nebraska, July 14 to 15, 2008$1.4 million · 1.75 in hail · 10 events
- Tornado and Hail in Minnesota, July 14, 2008$275,000 · EF0 · 5 events
- Tornado and Hail in Nebraska, July 14, 2008$141,000 · EF0 · 15 events
- Flash Flooding and Damaging Wind in Georgia, July 14, 2008$36,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in Minnesota, July 14, 20081 in hail · 28 events
- Damaging Wind and Lightning Strike in Texas, July 14, 2008$25,000 · 50 kt wind · 2 events
- Lightning Strike in Virginia, July 14, 2008$20,000 · 1 event
- Hail and Damaging Winds in North Carolina, July 14, 20081 in hail · 3 events
- Heavy Rain in Florida, July 14 to 15, 20082 events
- Flash Flooding in California, July 14 to 15, 2008$10,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122771, 122804.